The Food and Drug Administration (FDA) on January 24, 2012 released a warning to the public about the possibility of developing serious liver damage from taking too much acetaminophen (Tylenol). Many people reach for acetaminophen to treat headaches, muscle aches, menstrual cramps, colds and sore throats, back pain and to lower body temperature from fever. The problem arises from both prescription and over-the-counter medicines containing acetaminophen. Acetaminophen in the dosage indicated on the medicine label remains a safe and effective product, but amounts over the recommended dose produce harmful effects in the body.
The National Council on Patient Information and Education describes acetaminophen presence in over 600 different medications. Pain relievers, fever treatment, sleep aids, cough syrups or pills, cold preparations and allergy medicines in both prescription and over-the-counter products can potentially contain acetaminophen. Since taking more than one medication at a time containing acetaminophen raises the dosage above a safe amount, the National Council advises individuals to never take multiple medicines with acetaminophen at the same time. Highlighting acetaminophen on the label of the container after purchase represents one practical way to prevent inadvertently taking more than one product with this drug.
The Institute for Safe Medication Practices notified community and ambulatory care organizations last July 2012 about the pharmaceutical company, Abbott, lowering the amount of acetaminophen in the prescription pain reliever, Vicodan (generic name: hydrocodone and acetaminophen), to 300 mg per pill to help reduce the risk of severe liver injury. The FDA requested all manufacturers of any product containing acetaminophen to limit the strength of the drug to 325 mg or less in each dose.
The FDA released the warning about liver damage, because seven out of ten Americans use over-the-counter medications to treat cold and flu symptoms. A serious flu epidemic continues at the present time and more individuals at this time reach for preparations containing acetaminophen to treat the body aches, fever and cold symptoms. Reading the label of your medications can go a long way to keep your body safe.